Utah, 2021

Dense Fog in Utah, January 1 to 2, 2021

January 1 to 2, 2021 · NWS GJT · 1 event in 1 county or zone

Low level moisture remained trapped underneath the inversions across northeast Utah which led to the development of dense fog in the Eastern Uinta Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture remained trapped underneath the inversions across northeast Utah which led to the development of dense fog in the Eastern Uinta Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 1, 4:29 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 1, 4:29 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
429 PM MST Fri Jan 1 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 207 PM MST Fri Jan 1 2021

Skies were sunny or mostly sunny across much of the region early
this afternoon as a positive tilt mid-level ridge moved over the
northwest portion of the forecast area. However, the strong
inversion over the eastern Uintah basin trapped low stratus over
the valley and skies were cloudy over much of the area. Meanwhile,
a shallow shortwave trough moving south-southeastward across the
southern portion of the forecast area spread clouds over southwest
Colorado and the West Elk and Sawatch Mountains of central
Colorado. Instability and residual moisture combined with weak
lift associated with this disturbance appeared to be generating
isolated light snow showers over the higher peaks of the San Juan
Mountains according to cooling tops in infrared satellite imagery.

Expect this shower activity to dwindle rapidly during the early
evening hours as the atmosphere stabilizes and the shortwave
passes south of the area. Low level inversions are likely to allow
clouds to reform over some valleys, most notably the eastern Uinta
basin where patchy fog is likely late tonight. Overnight lows will
remain cold and don't expect significant changes from last night.

On Saturday, a fast moving low-amplitude mid-level shortwave
trough will brush the northern Colorado mountains during the
afternoon and evening. Lift associated with this disturbance is
expected to bring isolated showers during the afternoon with
scattered activity over the Elkhead and Park Mountains in the
evening. Accumulations with this system will be light with amounts
of 1 to 2 inches expected above 8500 feet. In the wake of the
trough showers are expected to diminish during the overnight
hours. Elsewhere, clouds will expand across the eastern Uinta
basin as temperatures cool while the remainder of the area has
partly to mostly clear skies. Meanwhile, models suggest
temperatures will trend warmer, but not convinced we will see much
change

.LONG TERM...(Sunday through Friday)
Issued at 207 PM MST Fri Jan 1 2021

The consensus among the latest numerical guidance is for low
amplitude ridging to build in through the day on Sunday, keeping a
majority of the forecast area dry. However, the 12Z NAM has
introduced the slightest of ripples in the northwesterly mid-level
flow aloft. Should this materialize, another round of weak upslope
snow showers would be possible, mainly in the Elkhead, Park and Gore
ranges. Confidence is low at the moment, but did acknowledge the
potential by raising PoPs a bit in those ranges. Otherwise, we're
looking at a rather seasonable day across the western slope with a
partly sunny sky and temperatures within a few degrees of normal.

The next wave we are watching crashes into Northern California on
Monday which will pump up mid-level heights downstream over eastern
Utah and western Colorado. Winds aloft will turn more southwesterly,
which will result in weak warm advection and surface temperatures a
couple degrees higher than Sunday. By Tuesday morning, the potent
wave will have crossed over the Great Basin and will be positioned
over the Utah/Colorado border. The 12Z EC is advertising a quick-
moving but rather robust system which is accompanied by a strong
cold front. The operational GFS continues to insist on closing off
the wave into a closed low over Utah or Colorado, but is trending
more towards the EC...which is similar to the Canadian. Looking
deeper, the WPC ensemble cluster 500mb heights would lend further
support to the open wave solution of the EC and Canadian.

With the idea that the EC/Canadian are on the right track, the
concern is for a more impactful system on Tuesday than you would
otherwise think at first glance. Synoptically, the evolution of this
shortwave isn't that far off from the one that passed through here
and produced snow squalls in northwest Colorado on 22 December 2020.
There's a fairly strong signal in the guidance for a combination of
positive differential vorticity advection, jet dynamics, 700mb
frontogenesis, steep lapse rates and even some nonzero SBCAPE (again
favoring northwest Colorado). This potential setup would be an ideal
environment for snow squalls and perhaps even a flash freeze. It
will still take a few more days to nail down the specifics... and
CAM guidance will soon provide more details... but think now is a
good time to start messaging the possibility of a more impactful
even on Tuesday. Stay tuned.

Regardless of what happens on Tuesday, quiet, but colder weather
follows on Wednesday with the next system in the pipeline arriving
Thursday or Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 413 PM MST Fri Jan 1 2021

Expect clearing skies overnight at all terminals with light and
variable winds. The exception will be in VEL where low stratus and
fog will remain trapped in the valley inversion. LIFR VIS and CIGs
will continue through the overnight with fog lifting into stratus
late on Saturday morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...NL
LONG TERM...MDM
AVIATION...MAC
Hazardous weather outlook, Jan 1, 5:28 AM MST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
528 AM MST Fri Jan 1 2021

COZ001>014-017>023-UTZ022>025-027>029-021230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
528 AM MST Fri Jan 1 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next chance for any significant precipitation looks to be on
Tuesday as a system may bring some snow to the mountains.
Otherwise, times of clouds and sun for the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
January 1, 8:00 PM MST to January 2, 1:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927874.